Indiana, 2011Flooding and Hail in Indiana, November 14, 2011
November 14, 2011 · NWS IND · 14 events in 6 counties and zones
An area of low pressure, and associated frontal boundary, moved into northern portions of central Indiana during the early afternoon hours on the 14th of November. A line of thunderstorms developed along the front from north-central Indiana, down through central Illinois.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $28,000
- Crop damage
- $250
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure, and associated frontal boundary, moved into northern portions of central Indiana during the early afternoon hours on the 14th of November. A line of thunderstorms developed along the front from north-central Indiana, down through central Illinois. As this line of storms pushed eastward, additional thunderstorms developed along the line to the southwest. Severe reports of wind gust, wind damage, and hail were received as the storms pushed across central Indiana. Reports of a funnel cloud and flooding were also received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Nov 14, 3:34 PM EST, 1 minute earlier.
Area forecast discussion, Nov 14, 3:34 PM EST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
334 PM EST MON NOV 14 2011
.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW
&&
.SYNOPSIS...
AN AREA OF LOW PRESSURE WILL MOVE INTO LOWER MICHIGAN AND DRAG A
SRONG COLD FRONT ACROSS OUR AREA LATE THIS AFTERNOON AND
EVENING...WITH STRONG TO POTENTIALLY SEVERE STORMS POSSIBLE THIS
DURING THIS TIME. THE FRONT WILL THEN STALL OUT IN VICINTY OF THE
OHIO RIVER VALLEY...AND THEN ANOTHER FRONT WILL MOVE THROUGH BY
WEDNESDAY. THIS WILL KEEP CHANCES FOR RAIN ACROSS THE FORECAST AREA
THROUGH TUESDAY NIGHT...AND THEN COOLER AND DRIER WILL RULE UNTIL
THE END OF THE WEEK. THEN CHANCES FOR RAIN WILL RETURN FOR THE
WEEKEND.
&&
.NEAR TERM /REST OF THIS AFTERNOON THROUGH TONIGHT/...
SPC HAS ISSUED TORNADO WATCH 879 FOR THE ENTIRE FORECAST AREA
UNTIL 8 PM THIS EVENING.
.MESO UPDATE...
OBJECTIVE ANALYSIS INDICATES THAT DEEP LAYER WIND FIELDS ARE VERY
STRONG...AND EFFECTIVE SRH VALUES ARE WELL IN EXCESS OF 300 M2/S2.
OVER THE NEXT FEW HOURS SCATTERED CONVECTION IS EXPECTED TO FORM AND
MATURE SUPERCELLS CAPABLE OF PRODUCING TORNADOES AND DAMAGING WIND
ARE POSSIBLE. A STORM OR TWO MAY RIDE RIGHT ALONG THE WARM
FRONT...WITH A CORRIDOR OF PARTICULARLY DAMAGING WINDS AND/OR
TORNADOES POSSIBLE THERE.
.FORECAST DISCUSSION...
NOW AS THE LOW MOVES INTO MICHIGAN THE COLD FRONT WILL BEGIN TO MOVE
ACROSS THE AREA THIS OVER THE NEXT FEW HOURS...FURTHER INITATING
CONVECTION ACROSS CENTAL INDIANA. BEING IN THE WARM SECTOR...THERE
WILL BE ENOUGH INSTABILITY (SB CAPE OF AROUND 500 J/KG )FOR
THUNDERSTORMS. THIS INSTABILITY COUPLED WITH A GOOD AMOUNT OF 0-1KM
SHEAR WILL LEAD TO THE POTENTIAL FOR SEVERE THUNDERSTORMS....AND
POSSIBLY A FEW DISCRETE SUPERCELLS AHEAD OF THE LINE. WILL CONTINUE
TO HIGHLIGHT SEVERE WX THREATS IN THE HWO
THE CONVECTION ALONG THE COLD FRONT THIS AFTERNOON WILL KEEP
CATEGORICAL POPS ACROSS THE ENTIRE AREA. PWATS AROUND 1.25 INCHES
WILL MAKE FOR SOME HEAVY DOWNPOURS IN ANY OF THE THUNDER THAT DOES
DEVELOP SO INCLUDED THIS IN THE GRIDS AND MENTION IN HWO. DAMAGING
WINDS GUSTS...LARGE HAIL...DAMAGING WIND GUSTS AND POSSIBLY A FEW
ISOLATED TORNADOES REMAIN THE MAIN THREATS AT TIME TIME.
AS FOR THE REST OF TONIGHT...CONVECTION WILL EVENTUALLY DIMINISH AS
THE LOW WEAKENS MOVING FARTHER TO THE NE. SEVERE WX POTENTIAL WILL
BEGIN TO WANE TOWARD THE EARLY EVENING HOURS.
NEXT BIG QUESTION IS HOW MUCH FOG IS POSSIBLE TONIGHT. REFRAINED
FROM MENTIONING PATCHY FOG AT THIS TIME AS WE BELIEVE WINDS MAYE
STAY UP AND THERE IS SOME QUESTION AS TO HOW MUCH LOW TO MID LEVEL
CLOUDS COVER WILL HANG ON THROUGH THIS EVENING, WILL ALLOW EVENING
SHIFT TO MONITOR CONDITIONS AND ADD PATCHY FOG IF NEEDED LATER THIS
EVENING...BASED ON THIS EVENINGS TRENDS, FOR NOW THIS DOES NOT LOOK
LIKE A WIDESPREAD AREAL FOG EVENT.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
FOCUS IS ON CHANCES FOR RAIN DURING THE PERIOD. MODELS ARE CLOSE
ENOUGH THAT A BLEND CAN BE USED FOR MOST FEATURES.
THE FRONTAL BOUNDARY WILL CONTINUE TO SINK SOUTH OF THE FORECAST
AREA...AND END UP STALLED INVOF THE OH VALLEY. SO FOR THE SOUTHERN
FORECAST AREA SO WENT HIGH CHANCE TO LOW LIKELY POPS THERE...WITH
DRY CONDITIONS ACROSS THE FAR NORTHWEST.
THE FRONT WILL HANG AROUND TO OUR SOUTH ON TUESDAY AS ANOTHER
FRONT APPROACHES FROM THE WEST. MEANWHILE...A WEAKENING UPPER LOW
WILL MOVE ACROSS THE SOUTHERN STATES. THE COMBINATION OF THE
FORCING FROM THESE SYSTEMS WILL KEEP POPS ACROSS MUCH OF THE AREA
TUESDAY AND TUESDAY EVENING...WITH THE HIGHEST POPS ACROSS THE
SOUTH.
HIGH PRESSURE WILL THEN BUILD IN FOR WEDNESDAY ANS THURSDAY
PROVIDING DRY AND COOLER CONDITIONS.
MOS DOES A DECENT JOB FOR TEMPERATURES DURING THE SHORT TERM AT
MOST LOCATIONS GIVEN THE EXPECTED CONDITIONS.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
EXTENDED PERIOD BEGINS QUIET AS THE FORECAST AREA IS UNDER THE
INFLUENCE OF A BROAD AREA OF HIGH PRESSURE. THIS AREA OF HIGH
PRESSURE MOVES QUICKLY EASTWARD...ALLOWING SOUTHERLY WINDS TO MAKE
THEIR RETURN TO THE AREA THURSDAY NIGHT. THIS WILL ALLOW HIGHS TO
RETURN BACK TO NEAR NORMAL ON FRIDAY...THEN ABOVE NORMAL THROUGH THE
WEEKEND AS THE NEXT STORM EJECTS FROM THE CENTRAL ROCKIES EARLY
SATURDAY. MID TO LONG RANGE MODELS IN GOOD AGREEMENT AS TO THE
HANDLING OF THIS UPCOMING SYSTEM. CURRENTLY EXPECT WAA SHOWERS TO
BEGIN ON SATURDAY MORNING OWING TO ISENTROPIC LIFT AOA THE 300K SFC.
BY SUNDAY MORNING...THE COLD FRONT PUSHES INTO AND THROUGH THE
FORECAST AREA ON SUNDAY. INSTABILITY APPEARS WEAK...BUT WITH GOOD
DYNAMICS...INTRODUCED THUNDER MONDAY NIGHT. PULLED BACK POPS SUNDAY
AND SUNDAY NIGHT POST FRONTAL.
&&
.AVIATION /DISCUSSION FOR THE 142100Z TAF UPDATE/...
BUMPED UP WINDS A BIT FOR KIND FOR UPDATE. NO OTHER CHANGES MADE.
PREVIOUS DISCUSSION FOLLOWS...
LIGHT SHOWERS ARE CURRENTLY STARTING TO INITIATE IN THE KHUF
AREA...BUT IT HAS BEEN PRIMARILY DRY UP TO THIS POINT. THE MAIN
CONVECTION IS STILL EXPECTED TO BE IN THE 18-23Z TIME FRAME AS
COLD FRONT MOVES THROUGH TAF SITES. CONDITIONS WILL FLUCTUATE
BETWEEN VFR/MVFR WITH ANY STORMS THAT FORM. BRIEF PERIODS OF IFR
WILL BE POSSIBLE WITH HEAVY DOWNPOURS. THERE IS THE POTENTIAL FOR
SOME OF THESE STORMS TO BECOME SEVERE AT TIMES.
WINDS ARE ALREADY STARTING TO GUST OUT OF THE SOUTHWEST AHEAD OF
AFORMENTIONED FRONT. SUSTAINED WIND SPEEDS WILL RANGE BETWEEN
14-16 KTS WITH GUSTS UP TO 30 KTS. HOWEVER...ANY SEVERE STORMS
THAT DO FORM COULD PRODUCE GUSTS AS HIGH AS 50 KTS. WINDS WILL
TAPER OFF THIS EVENING...BUT WILL REMAIN OUT OF THE SOUTHWEST.
IN REGARD TO FOG...CURRENT THINKING IS THAT WINDS SHOULD BE HIGH
ENOUGH TO PREVENT FORMATION...AND LINGERING CLOUD COVER SHOULD
PROHIBIT IT AT KBMG/KING/KHUF. HOWEVER...THIS WILL HAVE TO RE-
EVALUATED WITH FUTURE ISSUANCES.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...SMF
NEAR TERM...SMF
SHORT TERM...SMF
LONG TERM....MRD
AVIATION...AB/SMF
Hazardous weather outlook, Nov 14, 3:56 AM EST, 11 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
356 AM EST MON NOV 14 2011
INZ021-028>031-035>049-051>057-060>065-067-068-150900-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-
356 AM EST MON NOV 14 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT.
OUTLOOK: THUNDERSTORMS ARE POSSIBLE TODAY...WITH SEVERE STORMS
POSSIBLE THIS AFTERNOON INTO EARLY EVENING.
HAZARDS: DAMAGING THUNDERSTORM WINDS...LARGE HAIL...AND ISOLATED
TORNADOES. BRIEF HEAVY RAIN IS ALSO POSSIBLE.
TIMING: SEVERE STORMS ARE POSSIBLE MAINLY BETWEEN NOON AND 700 PM.
DISCUSSION: THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY AHEAD OF A
COLD FRONT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
OUTLOOK: THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT AND SUNDAY.
LIGHTNING IS A THREAT FROM ANY THUNDERSTORM.
DISCUSSION: A SYSTEM WILL MOVE INTO THE AREA THIS WEEKEND BRINGING
CHANCES FOR THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO EARLY
EVENING.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
INZ069>072-150900-
MARTIN-LAWRENCE-JACKSON-JENNINGS-
356 AM EST MON NOV 14 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR FAR SOUTHERN CENTRAL
INDIANA.
.DAY ONE...TODAY AND TONIGHT.
OUTLOOK:THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT...WITH
SEVERE STORMS POSSIBLE THIS AFTERNOON INTO EARLY EVENING.
HAZARDS: DAMAGING THUNDERSTORM WINDS...LARGE HAIL...AND ISOLATED
TORNADOES. BRIEF HEAVY RAIN IS ALSO POSSIBLE.
TIMING: SEVERE STORMS ARE POSSIBLE MAINLY BETWEEN 300 PM AND 700
PM.
DISCUSSION:THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY AHEAD OF A
COLD FRONT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
OUTLOOK: THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT AND SUNDAY.
LIGHTNING IS A THREAT FROM ANY THUNDERSTORM.
DISCUSSION: A SYSTEM WILL MOVE INTO THE AREA THIS WEEKEND BRINGING
CHANCES FOR THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO EARLY
EVENING.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
In the hours before
Local storm report, Nov 14, 2:51 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
251 PM EST MON NOV 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0246 PM HAIL INDIANAPOLIS 39.78N 86.15W
11/14/2011 E0.25 INCH MARION IN AMATEUR RADIO
PEA SIZED HAIL AT I-65 AND I-465 ON THE NORTHWEST SIDE OF
THE CITY.
&&
AHOMANNEvent by event
7 hail, 3 thunderstorm wind, 3 flood, 1 funnel cloud. Local standard time, as filed.
Thunderstorm Wind, Tippecanoe
- When
- November 14, 3:35 PM EST
- Where
- Tippecanoe County, 0.87 mi SW of West Lafayette
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.440, -86.910
A 55 to 60 mph thunderstorm wind gust was observed in this location. Penny sized hail was also noted.
Funnel Cloud, Tippecanoe
- When
- November 14, 3:46 PM EST to 3:48 PM EST
- Where
- Tippecanoe County, 1.83 mi WSW of Meadowbrook
- Reported by
- Trained Spotter
- Coordinates
- 40.391, -86.853
A funnel cloud was nearing the ground close to Tippecanoe Mall along Highway 52.
Flood, Tippecanoe
- When
- November 14, 4:00 PM EST to 6:00 PM EST
- Where
- Tippecanoe County, 0.95 mi W of Lafayette
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 40.420, -86.888
The Lafayette Journal and Courier reported standing water, approximately a foot deep at the intersection of Ferry and Eighth Streets, due to heavy thunderstorm rainfall. Other flooding in Lafayette included water at least a foot deep at the intersections of South 18th Street and Logan Avenue, as well as the intersection of Main Street and South Earl Avenue.
Hail, Tippecanoe
- When
- November 14, 4:17 PM EST to 4:19 PM EST
- Where
- Tippecanoe County, 5.69 mi SE of Odell
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.215, -87.004
Winds were estimated at 50 mph in this location as well. Report was made from County Road 525 West at the Tippecanoe and Montgomery County line.
Hail, Tippecanoe
- When
- November 14, 4:29 PM EST to 4:31 PM EST
- Where
- Tippecanoe County, 0.62 mi NNW of Romney
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 40.259, -86.904
Hail, Clinton
- When
- November 14, 4:47 PM EST to 4:49 PM EST
- Where
- Clinton County, 0.87 mi SE of Frankfort
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.270, -86.510
Quarter sized hail was reported at the Clinton County EMA office.
Hail, Clinton
- When
- November 14, 4:48 PM EST to 4:50 PM EST
- Where
- Clinton County, 0.5 mi E of Frankfort
- Measured
- 1.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.279, -86.511
Golf ball sized hail was reported by an ambulance driver at the intersection of Jackson and Wabash Streets.
Hail, Vigo
- When
- November 14, 5:13 PM EST to 5:15 PM EST
- Where
- Vigo County, 1.07 mi E of Terre Haute
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.470, -87.380
Thunderstorm Wind, Vigo
- When
- November 14, 5:13 PM EST
- Where
- Vigo County, 1.07 mi E of Terre Haute
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 39.470, -87.380
A downed tree was observed in this location, along with a 65 mph thunderstorm wind gust.
Hail, Knox
- When
- November 14, 5:38 PM EST to 5:40 PM EST
- Where
- Knox County, 0.46 mi NW of Emison
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.804, -87.457
Hail, Knox
- When
- November 14, 5:45 PM EST to 5:47 PM EST
- Where
- Knox County, 1.48 mi NNW of Bicknell
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.800, -87.310
Golf ball sized hail was observed on State Route 159 between Bicknell and Freelandville.
Thunderstorm Wind, Hendricks
- When
- November 14, 6:00 PM EST
- Where
- Hendricks County, 0.21 mi ENE of Hadley
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 39.731, -86.596
A semi-trailer and a 500 gallon propane tank both overturned in this location due to damaging thunderstorm wind gusts. Also, some structural damage was reported along with trees and power lines down.
Flood, Boone
- When
- November 14, 6:00 PM EST to 8:30 PM EST
- Where
- Boone County, 0.91 mi SSW of Lebanon to 1.03 mi SSW of Lebanon
- Cause
- Heavy Rain
- Property damage
- $250
- Crop damage
- $250
- Reported by
- Law Enforcement
- Coordinates
- 40.038, -86.476
Water was reported to be covering Interstate 65 at mile marker 139. Vehicles could still slowly make it across. Flooding was still around at 8 pm.
Flood, Boone
- When
- November 14, 6:05 PM EST to 8:00 PM EST
- Where
- Boone County, 0.73 mi S of Lebanon to 0.74 mi S of Lebanon
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Amateur Radio
- Coordinates
- 40.040, -86.467
Up to two feet of water flooded the intersection of Noble and East Streets on the south side of Lebanon.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in New York, November 14, 201125 injured · $63,000 · 65 kt wind · 9 events
- Tornado in New York, November 14, 2011$400,000 · EF2 · 1 event
- Tornado in New York, November 14, 2011$350,000 · EF2 · 1 event
- Hail and Damaging Winds in Pennsylvania, November 14, 2011$205,000 · 1.25 in hail · 17 events
- Tornado and Damaging Winds in Indiana, November 14, 2011$100,000 · EF1 · 4 events
- Hail and Damaging Winds in Ohio, November 14, 2011$111,000 · 1.75 in hail · 24 events
- Hail and Damaging Winds in Illinois, November 14, 2011$182,000 · 1.75 in hail · 13 events
- Damaging Winds in Pennsylvania, November 14, 2011$25,000 · 52 kt wind · 6 events
- Hail and Damaging Winds in Ohio, November 14, 2011$17,000 · 1.25 in hail · 14 events
- Damaging Winds and Lightning Strike in Kentucky, November 14, 2011$24,000 · 52 kt wind · 3 events
- Damaging Wind in Indiana, November 14, 2011$20,000 · 54 kt wind · 1 event
- Hail and Damaging Wind in Indiana, November 14, 20111 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354425, 354632, 354633, 351016, 351018, 351024, 351025, 351026, 354426, 351027, 351028, 354424, 354630, 354631.